Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 327, NWS Fort Worth, TX

May 18, 2000Lamar County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 18, 2000, 7:29 PM CDT for Lamar County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 7:29 PM CDT (00:29 UTC)
Expired
May 18, 2000, 8:15 PM CDT
In force
46 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lamar County, TX

The radar

The Western Arkansas radar (KSRX), 201 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:40 PM CDTHail 0.75Unity, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2268 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
1.0
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS54 KFWD 190030
SVRFTW
TXC277-190115-

BULLETIN - IMMEDIATE BROADCSAT REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
729 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN NORTHEAST TEXAS

* UNTIL 815 PM CDT

* AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER NORTHWEST LAMAR COUNTY...OR ABOUT 13 MILES NORTHWEST
  OF PARIS...MOVING EAST AT 40 MPH.

A TORNADO WATCH CONTINUES IN EFFECT FOR THE WARNING AREA. 

LAT...LON 3383 9584 3370 9583 3371 9533 3386 9532
          3392 9558

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:40 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 18, 5:40 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
540 PM CDT THU MAY 18 2000

1800Z SOUNDING SHOWS PLENTY OF INSTABILITY AND MOISTURE FOR WHAT
SHOULD AMOUNT TO SEVERAL ROUNDS OF THUNDERSTORMS OVER THE NEXT
SEVERAL DAYS.  THERE WILL BE SOME SEVERE WEATHER POTENTIAL THIS
AFTERNOON AND EVENING...ESPECIALLY WITH ANY STORMS THAT SHOW
STRONG DEVIATE MOTION TO THE SOUTHEAST OR SOUTH.  HEAVY RAIN WILL
ALSO BE A THREAT...MAINLY IN CENTRAL PORTIONS OF NORTH TEXAS
TONIGHT.  IT HAS BEEN RELATIVELY DRY OVER THE PAST 2 AND 1/2 WEEKS...
THUS WE ARE NOT GOING WITH A FLASH FLOOD WATCH FOR TONIGHT...AS
LEAST NOT YET.  IT MAY BE NECESSARY LATER TONIGHT...AND CERTAINLY A
POSSIBILITY FRIDAY.  WILL CALL FOR LOCALLY HEAVY RAIN TONIGHT.

A MODERATELY STRONG UPPER LOW CIRCULATION WILL APPROACH NORTH
TEXAS FROM THE WEST FRIDAY.  WE AGREE WITH THE WASHINGTON PMDSPD
DISCUSSION...THAT THIS SYSTEM WILL BE STRONGER THAN INDICATED BY
THE ETA...PROBABLY MORE LIKE THE AVN FORECAST.  THUS...POPS ARE IN
ORDER FOR MAINLY THE NORTHERN 1/2 OF THE AREA THROUGH THE NEXT
THREE PERIODS.

HAVE GONE WELL ABOVE THE MOS POP FORECAST...BUT WILL FOLLOW RATHER
CLOSE TO MOS TEMPS (WHICH ARE SIMILAR TO FAN GUIDANCE).  CLOUDS AND
COOL AIR NORTH OF THE STATIONARY FRONT WILL KEEP THE HEAT DOWN A
BIT OVER THE NEXT SEVERAL DAYS.  IT IS HARD TO PIN DOWN A RAIN
THREAT IN THE EXTENDED...BUT RESIDUAL MOISTURE COMBINED WITH
MODERATE NORTHWEST FLOW ALOFT WILL FORCE US TO KEEP SLIGHT CHANCES
IN THE FORECAST.

DFW 65/81/65 83 7663    ACT 66/84/66/85 5543

AVIATION...WE'LL BRING THE FRONT QUICKER THROUGH THE D/FW AIRPORTS
(BETWEEN 01Z-02Z)...CONSIDERING THE CURRENT TREND.  STEADY MVFR
CEILINGS/VISIBILITIES SHOULD ALSO EMERGE AFTER 06Z BEHIND THE FRONT
DUE TO DEVELOPING FOG AND LIGHT RAIN OUTSIDE OF CONVECTIVE ACTIVITY.

.FTW...NONE.

...AVIATION DISCUSSION...
THUNDERSTORMS CONTINUE TO TRAIN ALONG NEARLY STATIONARY COLD FRONT
THAT REMAINS NORTHWEST OF METRO AIRPORTS. EXPECT FRONT/STORMS TO
MOVE INTO METRO AREA...WITH A NORTH WIND SHIFT...AROUND 02Z. FRONT
STALLS AROUND OR JUST SOUTH OF METROPLEX SO COULD SEE A PROLONGED
RAIN/THUNDER EVENT TONIGHT INTO MUCH OF THE DAY FRIDAY. 80

In the hours before

Special weather statement, May 18, 4:25 PM CDT, 3 hours 4 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-190200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
425 PM CDT THU MAY 18 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT FOR THAT PART OF NORTH TEXAS ALONG AND NORTH OF A
GOLDTHWAITE...WACO...CORSICANA...CANTON LINE.  THIS SLIGHT RISK AREA
INCLUDES GAINESVILLE...SHERMAN...PARIS...MINERAL WELLS...GREENVILLE
...SULPHUR SPRINGS...WACO...AND THE DALLAS FORT WORTH METROPLEX.

AT 425 PM...STRONG TO SEVERE THUNDERSTORMS DEVELOPED ALONG AN
EASTLAND TO GAINESVILLE LINE.  THESE STORMS WERE TAPPING INTO VERY
MOIST AND UNSTABLE AIR.  WITH FAVORABLE WIND SHEAR IN PLACE...THESE
STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS ALONG THEIR
PATH. A FEW OF THESE STORMS COULD GENERATE STRONG ROTATION IN THE
LOWER LEVELS...RESULTING IN ISOLATED TORNADOES.  THE BEST POTENTIAL
FOR TORNADOES WILL BE ALONG THE FRONT BETWEEN WEATHERFORD TO
SHERMAN THIS EVENING...WHERE THE WINDS TURN MORE FAVORABLY WITH
HEIGHT.

HEAVY RAINFALL WILL ALSO OCCUR WITH THIS ACTIVITY.  SINCE THE FRONT
IS EXPECTED TO MOVE SLOWLY SOUTH...STORMS COULD TRACK REPEATEDLY
ACROSS THE SAME AREAS.  AS A RESULT...SOME ISOLATED FLASH FLOODING
MAY OCCUR...ESPECIALLY OVER URBAN AREAS WHERE RAINFALL DOES NOT HAVE
MUCH OF A CHANCE TO SOAK INTO THE GROUND.

EMERGENCY MANAGERS AND STORM SPOTTERS WITHIN THE SLIGHT RISK AREA
SHOULD PREPARE FOR POSSIBLE ACTIVATION TONIGHT.

FOR HAZARDOUS WEATHER/THUNDERSTORM OUTLOOKS FOR ADJACENT AREAS...SEE
OKCSPSOKC (NORTHWESTERN TEXAS...WESTERN AND CENTRAL OKLAHOMA)...
OKCSPSTUL (EASTERN OKLAHOMA AND NORTHWEST ARKANSAS)...NEWS PSSHV
(NORTHEAST TEXAS...NORTHWESTERN LOUISIANA...EXTREME
SOUTHEASTERN OKLAHOMA AND SOUTHWESTERN ARKANSAS)...SATSPSHOU
(SOUTHEAST TEXAS)...SATSPSSAT (SOUTH CENTRAL TEXAS)...AND LBBSPSSJT
(WEST CENTRAL TEXAS).

64

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:03 PM CDTSevere Thunderstorm WarningFWDFannin27 min
May 18, 9:01 PM CDTSevere Thunderstorm WarningFWDComanche44 min
May 18, 9:06 PM CDTSevere Thunderstorm WarningFWDTarrant39 min
May 18, 9:41 PM CDTFlash Flood WarningFWDCollin, Fannin, Lamar3 hr
May 18, 11:04 PM CDTSevere Thunderstorm WarningFWDMills56 min
May 19, 2:20 AM CDTSevere Thunderstorm WarningFWDCoryell55 min
May 19, 4:36 AM CDTFlash Flood WarningFWDVan Zandt3 hr
May 19, 10:25 AM CDTFlash Flood WarningFWDLeon, Robertson3 hr
May 19, 1:25 PM CDTFlash Flood WarningFWDLeon2 hr
May 19, 6:12 PM CDTFlash Flood WarningFWDDallas, Ellis, Kaufman3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.